Alert archive / Texas / Red Flag Warnings in 2009

Red Flag Warning 7, NWS Amarillo, TX

February 20, 200910 counties in Texas

NWS Amarillo, TX issued this red flag warning at Feb 20, 2009, 3:34 AM CST for 10 counties in Texas. It took effect at Feb 20, 2009, 11:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 20, 2009, 3:34 AM CST (09:34 UTC)
In effect from
Feb 20, 2009, 11:00 AM CST
Expired
Feb 20, 2009, 7:00 PM CST
In force
8 hr
Issued by
NWS Amarillo, TX

Counties Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 30 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.6 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2009-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2009-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2419 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KAMA 200934
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
334 AM CST FRI FEB 20 2009

TXZ011>020-202200-
/O.UPG.KAMA.FW.A.0007.090220T1700Z-090221T0100Z/
/O.NEW.KAMA.FW.W.0007.090220T1700Z-090221T0100Z/
OLDHAM-POTTER-CARSON-GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-
DONLEY-COLLINGSWORTH-
334 AM CST FRI FEB 20 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST
THIS EVENING FOR THE SOUTHERN TEXAS PANHANDLE FOR STRONG WINDS 
AND LOW RELATIVE HUMIDITIES...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST
THIS EVENING FOR THE SOUTHERN TEXAS PANHANDLE FOR STRONG WINDS AND
LOW RELATIVE HUMIDITIES. THE FIRE WEATHER WATCH IS NO LONGER IN
EFFECT. 

STRONG SOUTHWEST WINDS WILL DEVELOP TODAY ACROSS THE SOUTHERN TEXAS
PANHANDLE. DRY AIR IN PLACE WILL ALLOW THE RELATIVE HUMIDITY VALUES
TO FALL BELOW 15 PERCENT LEADING TO CRITICAL FIRE WEATHER CONDITIONS.
WIND SPEEDS ARE EXPECTED TO REMAIN SLIGHTLY LOWER ACROSS THE
OKLAHOMA AND NORTHERN TEXAS PANHANDLES WHICH WILL PROVIDE ELEVATED
FIRE WEATHER CONCERNS...BUT RED FLAG CONDITIONS ARE NOT EXPECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE EXPLOSIVE
FIRE GROWTH POTENTIAL.

YOU ARE ADVISED TO POSTPONE ALL OUTDOOR BURNING UNTIL CONDITIONS
IMPROVE. BE EXTREMELY CAREFUL TO AVOID STARTING OUTDOOR FIRES...AND
BE SURE TO PROPERLY EXTINGUISH ALL SMOKING MATERIALS.

&&

$$

JJB
1 follow-up statement
000 
WWUS84 KAMA 202150
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
350 PM CST FRI FEB 20 2009

TXZ011>020-210100-
/O.CON.KAMA.FW.W.0007.000000T0000Z-090221T0100Z/
OLDHAM-POTTER-CARSON-GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-
DONLEY-COLLINGSWORTH-
350 PM CST FRI FEB 20 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS
EVENING FOR THE SOUTHERN TEXAS PANHANDLE FOR LOW RELATIVE HUMIDITIES
AND STRONG WINDS...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING.

STRONG SOUTHWEST WINDS WILL CONTINUE ACROSS THE SOUTHERN TEXAS
PANHANDLE THROUGH EARLY THIS EVENING. RELATIVE HUMIDITY VALUES WILL
REMAIN BELOW 15 PERCENT BEFORE RECOVERING LATER THIS EVENING. THESE
FACTORS COMBINED WITH DRY FUELS WILL MAINTAIN CRITICAL FIRE WEATHER
CONDITIONS ACROSS THE SOUTHERN TEXAS PANHANDLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

YOU ARE ADVISED TO POSTPONE ALL OUTDOOR BURNING UNTIL CONDITIONS
IMPROVE. BE EXTREMELY CAREFUL TO AVOID STARTING OUTDOOR FIRES...
AND BE SURE TO PROPERLY EXTINGUISH ALL SMOKING MATERIALS.

&&

$$

CLK

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Feb 20, 2:48 AM CST, 46 minutes earlier.

Area forecast discussion, Feb 20, 2:48 AM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
248 AM CST FRI FEB 20 2009

.DISCUSSION...
OVER THE NEXT COUPLE OF DAYS...AN UPPER LEVEL RIDGE OF HIGH PRESSURE
WILL AMPLIFY OVER THE WESTERN U.S. AND AN UPPER LEVEL TROUGH WILL
DEEPEN OVER THE EASTERN U.S. A STRONG SHORT WAVE TROUGH NEARING
NORTHEAST MONTANA WILL DIVE SOUTHEAST OVER THE NEXT 24 HOURS TO HELP
CARVE OUT THE UPPER LEVEL TROUGH. THIS WILL PUT THE PANHANDLES IN A
NORTHWEST FLOW ALOFT WHICH WILL HELP TO BRING A COLD FRONT THIS WAY
TONIGHT. BUT BEFORE THE FRONT GETS HERE...A SURFACE TROUGH OF LOW
PRESSURE WILL STRENGTHEN AHEAD OF THIS FEATURE ACROSS THE NORTHERN
CWA. SOUTHWEST WINDS WILL GET QUITE GUSTY AHEAD OF THE SURFACE TROUGH
OVER THE SOUTHERN TEXAS PANHANDLE WHERE A RED FLAG WARNING WILL BE IN
EFFECT. THE SURFACE TROUGH OVER THE NORTHERN TEXAS PANHANDLE AND
OKLAHOMA PANHANDLE SHOULD KEEP WINDS BELOW RED FLAG WARNING CRITERIA
TODAY.

TEMPERATURES WILL BE BACK BELOW NORMAL ON SATURDAY BEHIND THE
STRONG COLD FRONT. NORTHERLY WINDS MAY APPROACH WIND ADVISORY
CRITERIA BRIEFLY OVERNIGHT TONIGHT JUST BEHIND THIS COLD FRONT
DUE TO THE STRONG PRESSURE GRADIENT. BUT WINDS WILL RELAX ON
SATURDAY ACROSS THE PANHANDLES.

UPPER LEVEL RIDGE OVER THE WESTERN U.S. WILL SLOWLY BREAK DOWN
AND BROADEN OVER THE ROCKIES AND PLAINS BY EARLY NEXT WEEK AND
THEN THE FLOW SHOULD GO MORE ZONAL BY THE MIDDLE OF NEXT WEEK.
SURFACE WINDS WILL ONCE AGAIN GET STRONGER NEXT WEEK DUE TO A
STRENGTHENING LEE-SIDE SURFACE TROUGH JUST TO OUR WEST. A MID
LEVEL SHORT WAVE TROUGH WILL PASS OVER THE PANHANDLES BY NEXT
THURSDAY NIGHT OR FRIDAY...BUT IT LOOKS LIKE IT WILL BE MOISTURE
STARVED...SO NO PRECIPITATION WILL BE INSERTED INTO THIS FORECAST.

GENERALLY WENT WITH THE GFS FOR TEMPERATURES EXCEPT FOR A FEW
TWEAKS HERE AND THERE OVER THE NEXT COUPLE OF DAYS.

&&

.FIRE WEATHER...
RED FLAG WARNING CONDITIONS ARE EXPECTED FOR THE SOUTHERN HALF OF
THE TEXAS PANHANDLE TODAY. 20 FOOT WINDS ARE EXPECTED TO STAY
BELOW 20 MPH ACROSS THE OKLAHOMA PANHANDLE AND NORTHERN TEXAS
PANHANDLE...BUT RELATIVE HUMIDITIES WILL REMAIN LOW. BUT WE WILL
NEED TO WATCH THE NORTHEAST TEXAS PANHANDLE AND THE EASTERN
OKLAHOMA PANHANDLE FOR THE POSSIBILITY OF STRONGER WINDS IF THE
SURFACE TROUGH DOES NOT PUSH AS FAR EAST AS WE ARE EXPECTING.
WINDS WILL SHIFT TO THE NORTH BEHIND A STRONG COLD FRONT
OVERNIGHT...BUT WILL DECREASE DURING THE DAY ON SATURDAY. WINDS
WILL THEN AGAIN PICK UP EARLY NEXT WEEK AS A SURFACE TROUGH
STRENGTHENS TO OUR WEST.

THANKS FOR THE COORDINATION PUB...ABQ AND DDC.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                65  26  48  23  56 /   0   0   0   0   0
BEAVER OK                  66  24  45  17  55 /   0   0   0   0   0
BOISE CITY OK              63  24  46  24  58 /   0   0   0   0   0
BORGER TX                  66  30  52  29  62 /   0   0   0   0   0
BOYS RANCH TX              65  28  51  24  61 /   0   0   0   0   0
CANYON TX                  64  27  48  22  57 /   0   0   0   0   0
CLARENDON TX               69  32  50  26  58 /   0   0   0   0   0
DALHART TX                 65  24  48  20  58 /   0   0   0   0   0
GUYMON OK                  65  27  46  24  58 /   0   0   0   0   0
HEREFORD TX                66  27  48  23  59 /   0   0   0   0   0
LIPSCOMB TX                69  26  46  19  60 /   0   0   0   0   0
PAMPA TX                   68  28  49  28  60 /   0   0   0   0   0
SHAMROCK TX                70  33  51  24  61 /   0   0   0   0   0
WELLINGTON TX              70  36  52  25  60 /   0   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM CST THIS
     EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     COLLINGSWORTH...DEAF SMITH...DONLEY...GRAY...OLDHAM...
     POTTER...RANDALL...WHEELER.

OK...NONE.

&&

14/15
Hazardous weather outlook, Feb 19, 12:55 PM CST, 14 hours 39 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1255 PM CST THU FEB 19 2009

OKZ001>003-TXZ001>020-201200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1255 PM CST THU FEB 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

A FIRE WEATHER WATCH IS IN EFFECT FRIDAY FOR THE SOUTHERN TEXAS
PANHANDLE AS RELATIVE HUMIDITIES ARE EXPECTED TO DROP BELOW 15
PERCENT WITH SOUTHWEST WINDS AT 15 TO 25 MPH. LOW RELATIVE HUMIDITIES
COMBINED WITH DRY GRASSES AND STRONG WINDS WILL ALSO CAUSE ELEVATED
FIRE WEATHER CONDITIONS SUNDAY THROUGH WEDNESDAY ACROSS THE OKLAHOMA
AND TEXAS PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KRAUSE

Nearby

Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.